Tuesday , November 21 2017
Home / Resources / Disasters Averted / Wrong-Drug Errors Associated with Insulin Products

Wrong-Drug Errors Associated with Insulin Products

This week’s Disaster Averted comes courtesy of ISMP.
There are numerous case reports in the literature that discuss the issue of wrong-drug medication errors with insulin products due to similarities in the brand and generic names, as well as similarity in labeling and packaging.11-14 Mix-ups have been noted between names occurring in Pennsylvania facilities (e.g., Humalog® and Humalog 75/25, Humalog and Humulin® R, Humalog 75/25 and Humulin 70/30, Novolog® and Humalog, Novolog 70/30 and Novolin® 70/30).15

During review of the wrong-drug medication errors, analysts found that facilities did not enter the actual name of the insulin products consistently into the reports. In fact, 70% (n = 262) of the submitted reports did not list a specific insulin product (e.g.,”insulin,” “regular insulin,” “NPH insulin,” “insulin 70/30”) or listed names of products that do not exist (e.g., “Humalog 70/30,” “Humalog R,” “Humulin 75/25”). This imprecise data collection limits individual facilities and the Authority (Pennsylvania Patient Safety Authority – patientsafetyauthority.org) from accurately determining the most common pairs of insulin products involved in wrong-drug errors. In addition, many of these reports did not specifically state why the error occurred or what went wrong that led to the patient receiving the wrong insulin product. Therefore, it was not possible to determine the most common types of wrong-drug errors that occurred (e.g., wrong drugs that may have been written by prescribers, selected during order entry, mislabeled in the pharmacy, wrongly pulled from stock). Analysts were able to determine the following:

  • Seventy-five (20%) reports of wrong-drug insulin errors specifically mention that the breakdown occurred when retrieving the medication, for example, from stock or an automated dispensing cabinet (ADC). Specifically, 28 reports (37.3% of stock errors) mentioned the use of overrides to obtain the insulin product from an ADC.
  • Sixty-nine (18.4%) of wrong-drug insulin errors involved mix-ups between a rapid acting insulin (e.g., Novolog, Humalog) and regular insulin (e.g., Novolin R, Humulin R, regular insulin).
  • Sixty-five (17.4%) reports of the wrong-drug events specifically identified that the error occurred during the prescribing node. Most of these reports involved the clarification of nonspecific (e.g., a specific insulin product was not indicated) orders, such as the following:

The physician wrote an order for “Novolin 18 units bid.” The order was not clarified when taken off, and regular insulin was given for two doses. When the physician came in the following day, the order was clarified, and he ordered Novolin N insulin. The patient was given two doses of Novolin R.

Lesson Learned: Asking the patient simple questions is one of the best ways to prevent insulin errors. Making sure the patient knows the names or names of their insulins and how they work, whether they are basal, bolus or combination type of insulin, can also help.

References:

11.Institute for Safe Medication Practices. Proliferation of insulin combination products increases opportunity for errors. ISMP Med Saf Alert 2002 Nov 27;7(24):2.

12.Institute for Safe Medication Practices. Complexity of insulin therapy has risen sharply in the past decade—part I. ISMP Med Saf Alert 2002 April 17;7(8):1.

13.Institute for Safe Medication Practices. Safety Brief. ISMP Med Saf Alert 2000 May 3;5(9):1.

14.Institute for Safe Medication Practices. Getting the right insulin is becoming a real crapshoot. ISMP Med Saf Alert 2004 Jul 15;9(14):2.

15.Complexity of insulin therapy. PA PSRS Patient Saf Advis [online] 2005 Jun [cited 2009 Nov 11]. Available from Internet: http://patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2005/jun2(2)/Documents/30.pdf

National Diabetes Information Clearinghouse; National Diabetes Statistics, 2007

Copyright © ISMP.org.

Diabetes in Control would like to acknowledge the Institute for Safe Medication Practices’ outstanding work in medication safety, including the above excerpt.

 

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

**************************************************************

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

←Previous Diabetes Disaster Averted 
Diluting Insulin for Infants

Next Diabetes Disaster Averted 
ISMP: IV Insulin Administration

For the complete list of Diabetes Disasters Averted, just follow this link.